Users Online: 12 Home Print this page Email this page Small font sizeDefault font sizeIncrease font size  
Home | About us | Editorial board | Search | Ahead of print | Current issue | Archives | Submit article | Instructions | Subscribe | Contacts | Login 
 

 
Table of Contents
LETTER TO EDITOR
Year : 2012  |  Volume : 28  |  Issue : 4  |  Page : 548-549

Metoclopramide-induced akathisia


Department of Anaesthesia and Intensive Care, Safdarjang Hospital, New Delhi, India

Date of Web Publication4-Oct-2012

Correspondence Address:
Gaurav Chauhan
Department of Anaesthesia and Intensive Care, Safdarjang Hospital, New Delhi
India
Login to access the Email id


DOI: 10.4103/0970-9185.101967

PMID: 23225959

Get Permissions


How to cite this article:
Chauhan G, Nayar P, Kashyap C. Metoclopramide-induced akathisia. J Anaesthesiol Clin Pharmacol 2012;28:548-9

How to cite this URL:
Chauhan G, Nayar P, Kashyap C. Metoclopramide-induced akathisia. J Anaesthesiol Clin Pharmacol [serial online] 2012 [cited 2014 Oct 24];28:548-9. Available from: http://www.joacp.org/text.asp?2012/28/4/548/101967

Sir,

A 45-year-old man, ASA physical status I, diagnosed with post-burn contracture of the right elbow joint, was scheduled for contracture release with split skin grafting. Examination showed a calm and cooperative man with unremarkable airway, chest, and cardiac findings. Patient was shifted to the preoperative room and monitoring of electrocardiogram, pulse oximetry, and blood pressure was started. Patient was administered oxygen via ventimask. Ranitidine 50 mg and metoclopramide 10 mg intravenous (IV) were administered as premedication. After 5 min, the patient developed an uneasy sensation, appeared restless and agitated, and exhibited movements of the arms and legs (crossing and uncrossing of the legs). He expressed a desire to move around and wanted to remove his IV cannula. He was immediately administered midazolam 1.5 mg IV. The symptoms subsided. He was monitored in recovery room for 30 min and subsequently shifted to the operation theater. General anesthesia was administered as per the standard protocol of our institute and the rest of the procedure proceeded uneventfully.

Drug-induced akathisia (DIA) is often difficult to diagnose and may present with varying grades of severity. It is defined as a psychoneuromotor phenomenon in which the patient may describe an unpleasant feeling of inner restlessness or tension referable most commonly to the lower limbs, along with a desire to get up and walk, an inability to think clearly, and a feeling of anxiety. Most common offending agents are neuroleptic anti-psychotic medication or withdrawal from any physical addiction, e.g. benzodiazepine withdrawal syndrome. [1]

The objective motor components include restlessness of the lower limbs in the form of rocking foot to foot, crossing and uncrossing of legs, and pacing. [1] Positron Emission Topography studies show D 2 receptor occupancy in the striatum plays a role and noradrenergic and serotonergic systems also appear to be involved. [2] Interestingly, metoclopramide acts, in part, via presynaptic dopamine receptor antagonism, and an overactive adrenergic system secondary to presynaptic dopamine receptor block in key parts of the brain and spinal cord may be the possible mechanism of DIA. [2] Metoclopramide has been linked to akathisia in many reports and the incidence of restlessness reported after IV administration of drug is 20-25%. [3] The diagnosis of DIA is largely clinical. There are no relevant laboratory tests in making the diagnosis, as these patients may present in different ways, the condition may also mimic other clinical syndromes, or the symptoms may be masked by preoperative medication. [4] Once the diagnosis is made, the offending drug (in our case, metoclopramide) should be promptly withdrawn.

Benzodiazepines, β-blockers, α2 -agonists, opioids, and anti-cholinergics have all been used to treat akathisia. [5] Benzodiazepines are more effective in easing the symptoms of akathisia, but they are associated with higher sedation rates. [6]

Our case highlights the importance of prompt recognition and treatment of metclopramide-induced akathisia. We believe that drugs commonly administered in the perioperative period have the potential of inducing akathisia.

 
  References Top

1.Sachdev P, Kruk J. Clinical characteristics and predisposing factors in acute drug-induced akathisia. Arch Gen Psychiatry 1994;51:963-74.  Back to cited text no. 1
[PUBMED]    
2.Farde L, Norstrom XL, Weisel F.A. Pauli S, Halldin C, Sedvall G, Positron emission tomographic analysis of central D 1 and D2 dopamine receptor occupancy in patients treated with classical neuroleptics and clozapine. Relation to extrapyramidal side effects. Arch Gen Psychiatry 1992;49:538-44.  Back to cited text no. 2
    
3.Miller LG, Jankovic J. Metoclopramide - induced movement disorders. Arch Inter Med 1989;149:2486-92.  Back to cited text no. 3
[PUBMED]    
4.Barnes TR. The Barnes Akathisia Rating Scale revisited. J Psychopharmacol. 2003;17:365-70.  Back to cited text no. 4
[PUBMED]    
5.Sachdev PS. Treatment of drug-induced akathisia. In: Kane JM, editor. Akathisia and Restless legs. New York: Cambridge University Press; 1995. p. 251-94.  Back to cited text no. 5
    
6.Parlak I, Erdur B, Parlak M, Ergin A, Ayrik C, Tomruk O, et al. Midazolam vs. diphenhydramine for the treatment of metoclopramide -induced akathisia: A randomized controlled trial. Acad Emerg Med 2007;14:715-21.  Back to cited text no. 6
[PUBMED]    



This article has been cited by
1 Metoclopramide
Reactions Weekly. 2013; 1434(1): 44
[Pubmed]



 

Top
 
  Search
 
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    Access Statistics
    Email Alert *
    Add to My List *
* Registration required (free)  

 
  In this article
   References

 Article Access Statistics
    Viewed931    
    Printed32    
    Emailed0    
    PDF Downloaded190    
    Comments [Add]    
    Cited by others 1    

Recommend this journal